Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Having one nipple and crusting. Feeling painful and itchy. Treated with antibiotics, topical creams and steroids. Done with mastectomy. Treatment?

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
For the last 5 months I have had one nipple and areola weeping, crusting. It is painful, very itchy.
I have been treated with multiple doses of antibiotics, topical creams and steroids but it still won't go away. Pathology has excluded pagets disease.Due aprevious diagnoses of cancer in both breasts I had a bi-lateral mastectomy and subsequently implants. I saw a breast surgeon who referred me to a dermatologist and then referred me to another dermatologist who then also got another one to look at me. Each says they don't know what is going on and shake their heads. Now I am shaking my jhead with pain, itching and sheer frustration.
Any ideas what could be causing this. All issued like, soaps, clothing etc have all been ruled out.
Many thanks for any advice
Posted Tue, 20 Aug 2013 in Breast Cancer
Answered by Dr. Rohan Khandelwal 26 minutes later
Dear Ma'am,

Sorry to hear about your problem. The symptoms you are having can be explained due to two reasons. The more common one is eczema because it is involving both the breasts. This has to be differentiated from Paget's (which has already been done). The treatment for eczema is application of Steroid creams. This helps in regression of the symptoms. In addition to a biopsy to rule out cancer, you should also get a MRI to rule out cancer.

The other cause of your symptoms could be due to reaction to the silicone present in the implants. These symptoms can also occur if there is a small rupture of the implant, which can also be picked up on MRI.

You should consult your surgeon and schedule an MRI of the breasts as soon as possible. Hoping for the best. Please feel free to clarify any other query.

Rohan Khandelwal
Breast Surgeon
Above answer was peer-reviewed by
Follow-up: Having one nipple and crusting. Feeling painful and itchy. Treated with antibiotics, topical creams and steroids. Done with mastectomy. Treatment? 11 minutes later
It is only present on one breast. I had an MRI 4months ago that I was told all was okay.
Apart from taking Emycin (so far 129) am alos using Dermol cream (steroid) as well as taking steroid tablets.
Could a "pinhole" occur in the implant that would not show on a MRI and, if so, would it inflict this problem?
Answered by Dr. Rohan Khandelwal 5 minutes later
Dear Ma'am,

Even a very small defect in the implant can lead to such symptoms and sometimes there symptoms improve after removal of the implants. You should schedule a repeat MRI to look for the implant status.

Hoping for the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor